Oct 26, 2002
Is the current AZT the exact same from the late 1980s or has it been modified a little to be more effective with less side effects ?
| Response from Dr. Cohen
It is the same stuff. Surprising enough. Since in the old days it was full of stories of how miserable some were while on it. And now, whether taken in combinations using it as the AZT capsule, or when AZT is already itself combined with other antivirals as a co-formulated tablet (such as Combivir or Trizivir) we hear less about these toxicities.
And there are a few reasons why that might be true - but primarily I'd say it is because when we use it now - we do so in a way that controls HIV - and that allows someone to feel better and that minimizes at least some of the problems that AZT was taking the blame for. And I'd also say we hear less since we know we can change when the toxicities occur - so people are not stuck on it beyond the point of early toxicity. We can change - so we don't have people trying to suffer through it anymore. So those who stay on AZT are those who can tolerate it. Otherwise we'd change it for another med. But if for example nausea occurs beyond a few weeks and it isn't going away, or any other problem - we've got options to go to - and that approach can work well for this and, indeed, for all of our meds.
But, yeah, it is the same chemical...
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Enlarged Lymph Nodes After Blowjob Worried I Have HIV
- Enlarged Lymph Nodes After Swallowing Sperm Sign Of HIV AIDS
- Itchy Rash After Receptive Anal Sex Sign Of HIV AIDS
- Sore On Penis After Anal Sex Bottom Worried I Have HIV
- Can I Take Amoxicillin For Vaginal Infections?
- Does Genital Warts Virus Ever Go Away?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.